Health products containing turmeric could increase the risk of bleeding for people on blood-thinning medication.

The Centre for Adverse Reaction Monitoring (Carm) has issued a warning about the products after a case report about a patient taking the drug warfarin who began taking a product containing turmeric.

The patient had stable blood coagulation measurements but within a few weeks of taking turmeric the measurements revealed a risk of serious bleeding.

The report suggested the turmeric had interacted with warfarin.

Advertisement

A number of turmeric/curcumin containing natural health products are available in New Zealand, marketed as dietary supplements for joint, digestive and cardiovascular support. The warning does not apply to turmeric used in food.

Consumers and healthcare professionals are encouraged to send reports of suspected adverse reactions to the centre.

Medsafe said it would continue to monitor reports of adverse reactions to turmeric and curcumin-containing products.

Former All Blacks skipper Richie McCaw and his wife Gemma McCaw were part of an ad campaign for Good Health turmeric products.

A Good Health spokeswoman said it had been aware of the complication for some time.

"We take care to educate retailers in the pharmacies and health stores that sell our products about this," she said.

"Good Health also carries warnings on our website, and we are currently working our way through our Turmeric 15800 Complex and Turmeric Extra Strength product range packaging to ensure that it also carries warnings.

"Good Health naturopaths are always on hand to take queries from retailers regarding contra-indications, and we take a conservative view on these."

Advertisement